3 Examples of Medication Errors I’ve Seen in My Practice
Medication errors happen all the time. I have routinely reviewed medication errors for numerous institutions. I wanted to share three examples of medication errors that I’ve seen in my career. I would also encourage you to share any that you have seen in the comments section just to help others be aware of possible scenarios to look out for.
The first example was an issue due to handwriting. The provider had written for Celexa 20 mg, but because of poor/blurry handwriting, this got interpreted into Celebrex 200 mg. You can definitely see how these could be misinterpreted. A good discussion with the patient would hopefully help prevent this one if the patient recognizes what indication they wanted to be treated for.
The second: I have seen numerous errors involving insulin in long term care. One of the scariest I’ve seen is higher dose insulin and patients on both long acting (i.e. glargine) and short acting. In one scenario, a patient was given 35 units of rapid acting insulin when the dose was intended to be for the long acting. The caregiver did recognize the mistake after the dose was given. Close monitoring and plenty of carbs were given and the patient was ok.
Last: Acetaminophen and acetazolamide 500 mg four times daily. This error fortunately did not reach the patient, but the potential was there and this could have certainly had some dire consequences. As a healthcare professional, this should emphasize the importance of recognizing common doses. I can’t recall a time that I have ever seen acetazolamide 500 mg four times daily.
Enjoy the blog? Get my 30 medication mistakes PDF for free!